Wednesday, June 24, 2009
First, think about the underlying etiology:
1. Trauma: this can be overt, like a crush injury or a bit more subtle, like immobilization in an elderly person who falls and is unable to get up for some time. Also think about immobilization in patients with a decreased level of consciousness or during prolonged operation.
2. Physical activity: rhabdo may occur in those who either perform excessive physical activity (eg. marathons), in those who are doing significantly more physical activity than they are used to (eg. couch potato who goes on run for 1st time in 10 years), or in situations where hyperthermia may occur (eg. jogging in the Sahara). Also, don't forget seizures as a common etiology.
3. Drugs/Toxins: as always, we should consider prescribed drugs (eg statins, colchicine), and non-prescribed drugs (eg. alcohol, cocaine, ecstasy). There are always a few cases per year of rhabdomyolysis from wild mushroom poisoning.
4. Infections: many viruses (eg. cytomegalovirus, Coxsackievirus, Epstein-Barr, Influenza, adenovirus, HIV), bacteria (eg. pyomyositis), sepsis, and parasitic (Falciparum malaria).
5. Electrolyte: primarily hypokalemia and hypophosphatemia from any cause.
6. Endocrinopathy: mostly in hypothyroidism, but may also be seen in DKA/HONK - probably from hypophosphatemia.
7. Those who are more prone: people who have myopathies may be more prone to developing rhabomyolysis. Think about those with poly/dermatomyositis, malignant hyperthermia, or rare congenital myopathies.
Other: paraneoplastic syndromes
What should I watch out for?
- Hyperkalemia: lots of potassium can be released from muscle cells. Monitor this and the ECGs closely.
- Renal failure: watch out. Myoglobin is toxic to the renal tubules and can cause acute tubular necrosis.
- Other electrolytes: hyperphosphatemia (released from muscle cells), hypocalcemia.
This primarily revolves around finding and reversing precipitants, and aggressive fluid administration to prevent myoglobin-induced ATN. There is debate whether the best fluids are saline or if sodium bicarbonate added to D5W works best. Also, keep a close eye on the potassium.
A good link:
A strange case of rhabdomyolysis from CMAJ.
Tuesday, June 23, 2009
Evaluation for Malnutrition:
- General Inspection: look for grooming, BMI <19, cachexia
- Vital signs: increased HR if intravascularly volume depleted
- Head & Neck: alopecia and brittle hair, glossitis (Iron, B12), bleeding gums (Vit C), angular cheilitis (Iron)
- Abdominal Exam: look for ascites, hepatomegaly, splenomegaly
- MSK: Muscle wasting. Pay particular attention to temporal muscle wasting, deltoids - note a 'boxing off' appearance, triceps, and quadriceps muscles. Also assess if ribs can be visualized through pectoral muscles. Note subcutaneous fat loss in these areas as well.
- Neuro: look for loss of deep tendon reflexes, peripheral neuropathy, optic atrophy, and evidence of subacute combined degeneration of the cord (B12).
A Rational Clinical Exam article from JAMA was published by local talent explains how to determine if your patient is malnourished via the Subjective Global Assessment. See below
Thursday, June 18, 2009
Today we had a Morning Report session with our friends from Mt. Sinai and Toronto Western Hospitals. We discussed a very interesting case of a person with shortness of breath in the context of rheumatoid arthritis.
Friday, June 5, 2009
Reactive Arthritis - (formerly known as Reiter's Syndrome)
What is it? A post infectious immunologic phenomenon resulting in arthritis.
How long after an infection does it develop? a few days to a few weeks. This lag-time may make it difficult to know what the offending pathogen was.
Which pathogens are associated? Think about two big systems....GI and GU
- GI: Yersinia, Salmonella, Shigella, Campylobacter
- GU: Chlamydia, and possibly Gonorrhea
What does the syndrome look like? The arthritis is usually an asymmetric oligoarthritis,. Enthesitis is common and may affect the achilles tendon or plantar fascia on the calcaneus. Conjunctivitis or uveitis is seen, as is balanitis - Hence the adage "Can't pee, can't see, can't climb a tree". A classic dematologic manifestation of reactive arthritis is keratoderma blennorrhagica - scaly lesions on the palms and soles. See picture below.
Is there any genetic predisposition to developing Reactive Arthritis? Yes.
What is it? HLA-B27 is present in just under 50%.
How do we treat it? NSAIDs work well, like indomethacin or naproxen. In severe cases, DMARDs like sulfasalazine may be used.
Why is it called Reactive Arthritis now instead of Reiter's Syndrome? an interesting paper can be found here.
(keratoderma blennorrhagica pictured left)
Wednesday, June 3, 2009
No, this is not just an infection of children anymore - we are seeing measles more frequently in adults. This is usually in those with no history of primary vaccination.
Classic Measles: there is about a 14 day incubation period where the virus replicates and spreads via lymphatics and hematogenously. Initial symptoms include fever, coryza, conjunctivitis, cough, and general malaise. Koplik's spots may be seen as well - these are small, raised lesions in the buccal mucosa that are whitish or blue in colour (see photo below). These are pathognomonic for measles and can be visualized roughly 2 days prior to the classic rash.
The exanthem of measles typically starts on the face and moves to the trunk and extremities, sparing the hands. It is a blanchable maculopapular rash (see photo above). Patients may start to feel better a couple of days after the rash appears, and the rash typically will start to fade after 4ish days.
Diagnosis: can be confirmed with serology. Send off measles IgM - this should be positive a few days after the exanthem appears. Measles IgG will be detectable two weeks after the exanthem.
What to do? this is a very contagious virus, so patients with suspected measles should be in respiratory isolation and the Infection Control service should be contacted. Treatment revolves mostly around supportive care - fluids, antipyretics, and monitoring for/treating bacterial suprainfections like pneumonia or otitis media. Vitamin A is given to children with measles in countries where vitamin A deficiency is prevalent.
- A neat case and image of Koplik's spots can be found here.
- Check out the epidemiology of measles in North America here.
(Koplik's Spots in the buccal mucosa)
Tuesday, June 2, 2009
Today we discussed prognostic tools for pneumonia - the PORT and CURB65 scores. You can read more about these here.
As part of our differential diagnosis of Chest Pain, the topic of pericarditis came up.
- atrial systole
- ventricular systole
- ventricular diastole
It may be a transient phenomenon so listen again if you don't hear it. Classic situation...you hear the pericardial rub, admit and treat the patient. When your attending reviews the case the next morning they can't hear it - even though you swear on your life that you heard one. Solution: when you hear a pericardial rub, get your friend to have a listen as well, so in the morning both of you can say you heard it.
ECG: may show diffuse, concave ST elevations that do not fit any particular vascular territory. PR depression is also seen. Check out the ECG above.
Treatment: In most cases of idiopathic pericarditis, high dose NSAIDS are effective. Steroids and colchicine also may have a role. Interestingly, newer evidence suggests that colchicine may be a good first line agent. Here is a link to the article published in Circulation. Have a look and decide for yourself.
Monday, June 1, 2009
DRESS syndrome - Drug Reaction with Eosinophilia and Systemic Symptoms, also known as drug hypersensitivity reactions.
These commonly present 2 weeks after initiating a new medication with:
- Rash: papular, macular, bullous
Medications which are commonly associated with DRESS syndrome include "aromatic" anticonvulsants (phenytoin, carbamazepine, and phenobarbitol) - but can occur with other anticonvulsants as well. Other classic DRESS syndromes occur with NSAIDs, abacavir, and allopurinol. Treatment revolves around discontinuing the culprit agent, supportive care, and perhaps steroid therapy.
In the case of abacavir, hypersensitivity reactions are known to occur more frequently in those who are HLA B5701-positive, and screening programs are now widely used to prevent this adverse reaction.